Can probiotics be a preventative for traveller's diarrhea?


I will soon be travelling to several countries where finding safe drinking water will be a challenge. In the event I eat or drink something that would cause traveler’s diarrhea would it be wise to preventatively start taking a probiotic? Is it alright to take loperamide at the same time as taking a probiotic?


There is some evidence that taking a probiotic can help prevent travellers’ diarrhea although probiotics are notoriously variable in terms of their activity, with some being more effective than others with respect to this indication. I see no reason why you shouldn’t take loperamide with a probiotic should the need arise.

I should point out that diarrhea in gastroenteritis does serve a purpose of clearing out the germs that are causing the problem and, therefore, taking loperamide can sometimes delay recovery.

I usually advise patients to take one of the glucose and electrolyte powders when they get travellers’ diarrhea and just use the loperamide for emergencies, travelling and to get home.

Source: Adapted from IFFGD Publication #242 by Peter J. Whorwell, MD, PhD, Professor of Medicine and Gastroenterology, University of Manchester, Manchester, United Kingdom.

Join the conversation

join conversation

Keep up-to-date on the latest news, stories, tips, research highlights, and more!

Sign up for eNewsletter

Connect through Facebook

Follow us on twitter